Objective: To report on a case of auto-immune myocarditis in a patient with mccRCC, treated with a combination of nivolumab and ipilimumab. To point out new challenges in cardiology as the field of immunotherapy continues to evolve.
Case presentation: A 75-year-old lady (160 cm, 69kg, BMI: 26) had received Da Vinci assisted nephrectomy of the right kidney for ccRCC (initial stage pT3a, pN0, L0, V2, Pn0, R0, Grading G 4, UICC III). A computed tomography routine control at 3 months revealed multiple lymph node metastases. Previous medical history included arterial hypertension. Upon a hypertensive crisis with dyspnea and increased cardiac markers, a coronary angiogram was performed. Relevant coronary artery disease could be ruled out. A computed tomography ruled out pulmonary embolism. Because of progressive disease, an immunotherapy with nivo-lumab 3mg/kg and ipilimumab 1mg/kg every 3 weeks was initiated. The patient showed good tolerance regarding the first immunotherapy cycle (05.02.20). Over the course of 3 weeks, before the second cycle (26.02.20), the patient complained about chest pain (angina CCS II-III) and was referred to our cardiology department. Vital parameters were normal at all times. Labs showed an elevation of cardiac and muscular markers (creati-nine kinase (CK) 492U/l, CK-MB activity 75U/l), but not of brain natriuretic peptide. Troponin T showed a progressive increase from 0.037ng/ml to 0,119ng/ml on 5.03.20.
Results: A 12-lead resting electrocardiogram and Hol-ter-ECG did not reveal any abnormalities. A transtho-racic echocardiogram showed normal global and regional systolic function, no valvular abnormalities and no pericardial effusion. Taking into consideration that coronary artery disease had previously already been ruled out, an active surveillance (troponin, echocardi-ography, ECG) approach was favored. We hypothesized that auto-immune myocarditis could best explain chest pain and myocardial damage observed. A cardiac MRI was performed. This showed both a normal left ventri-cular pump function and no MRI signs of myocarditis. The patient was started on steroids (Prednisolone 1mg/ kg/d, 70mg/d) on 28.02.20. After three days, the patient showed clinical worsening with dyspnea on exertion and fatigue, lab valued indicated an increase in tropo-nin T to 0.135ng/ml. Consequently, Prednisolone was increased on 02.03.20 to 2mg/kg per day, yet without any relevant clinical improvement. Therefore, a steroid-pulse therapy was deemed necessary with 1000mg methylprednisolone i.v./d for 5 days, then stepping down. Regular clinical and lab check-up was perfor-med. Symptoms remised completely within about a week. Troponin T dropped within 7 days to 0.038ng/ml (16.3.20). The patient was discharged on methylpredni-solone 80 mg/d for 10 to 14 days. Conclusion: Immunotherapy may offer many treatment opportunities for cancer patients. However, immunotherapy may give rise to unique immune-related adverse events. Cardiovascular immune-related adverse events may be relatively rare (< 1%), but have a variety of clinical presentations, from subacute to fulminant. Therefore, monitoring for immune-mediated side effects of the therapy is crucial.